It’s been another weekend of activity. Oil changes, pool cleaning, ceiling fan installation, window shade hanging. Mixed in with a little bird watching, sipping coffee in the sun and keeping company with the dogs. My oldest dog’s mobility has been declining of late and it has me worried. For the past 9 months or so, he has been taking some medication that has helped to sustain him, but last weekend that medicine was no longer sufficient.
Thankfully the veterinarian remembers him and understood that I was reluctant to subject him to the stress of a visit to that office, particularly in his current situation. Through a telephone consultation, she prescribed a new medicine. It is the medication of last resort for him and she had given me this warning 9 months ago when we embarked upon his prior course of treatment.
It is a steroid targeted to reduce inflammation around his spinal cord and restore his locomotion, dispensed in a declining dosage over a period of two weeks. Moving into the second week, it appears that this current dosage level does not seem to be as effective as the previous level because he is beginning to lose track of his back feet again. But he is still able to walk and remains alert with a good appetite.
The steroid has some side effects. I read about the medicine online. It is so difficult to tell whether the side effects I observe in my dog are merely annoying for him or whether they are making him truly uncomfortable. I’ve started giving him an extra dose of his “doggy tylenol” just in case.
In our society we want to act in a humane and caring manner toward the animals who are our companions in life. We want to prolong their lives as long as they are happy, alert and comfortable but we also want to inject human logic into balance. At what point has the animal’s discomfort dipped below the equilibrium of sustaining care?
I’m not presently equipped to be a participant in that determination. And in all honesty, I’d prefer not to be part of that process. I would prefer that my beloved dog travel the journey of his life to its complete end without my involvement, if at all possible.
This process makes me focus on my program more than ever. I have to let go. I have to let each day unfold through God’s grace. I realize my tears come from the sadness of a loss that has not yet occurred. And each tear keeps me away from the joy of my precious Jackie’s life. Living in the now.
8 reasons people don't give to an organization
54 minutes ago